Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

June 28, 2021Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jun 28, 2021, 2:52 PM PDT for Alpine County, Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 2:52 PM PDT (21:52 UTC)
Expired
Jun 28, 2021, 5:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS85 KREV 282152
SPSREV

Special Weather Statement
National Weather Service Reno NV
252 PM PDT Mon Jun 28 2021
 
CAZ072-073-NVZ001-003-290045-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
252 PM PDT Mon Jun 28 2021

...Thunderstorms through this evening over the Sierra...

Thunderstorms will continue to develop over the Sierra south of Lake 
Tahoe and along the Highway 395 corridor in Douglas and Mono 
Counties. Thunderstorm activity should diminish around 8 PM this 
evening.

The storms may produce wind gusts in excess of 50 mph, brief periods 
of rainfall, and small hail. Dry lightning strikes may also spark 
wildfires.  

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Crowley
Lake, Sonora Pass, Mono Lake, Coleville, Benton, June Lake, Topaz
Lake, Bridgeport Reservoir, Robinson Creek Campground, Wellington,
Tioga Pass, Conway Summit, Smith, Walker and Grover Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. 

&&

LAT...LON 3755 11892 3759 11903 3774 11913 3771 11923
      3775 11926 3779 11920 3788 11920 3795 11932
      3804 11931 3820 11963 3835 11963 3845 11968
      3869 11998 3876 12000 3892 11931 3802 11828
      3748 11880 3748 11885
TIME...MOT...LOC 2148Z 115DEG 1KT 3800 11917 

$$

BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 28, 12:52 PM PDT, 2 hours earlier.

Area forecast discussion, Jun 28, 12:52 PM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Reno NV
1252 PM PDT Mon Jun 28 2021

.SYNOPSIS...

High will intensify the heat wave over the next couple of days
before temperatures slightly cool for the latter half of the
week. Thunderstorm chances increase near the central Sierra today
before expanding to most areas starting tomorrow as moisture
begins to move northward out of the Gulf of California.

&&

.DISCUSSION...

STAYING HOT THIS WEEK:

* The heat wave continues through Wednesday, with afternoon high
  temperatures climbing into the triple digits across western
  Nevada valleys and upper 80s to low 90s for Sierra valleys. The
  health risk is high, so have a good hydration plan, complete
  outdoor activities early in the day, check on vulnerable
  populations, and never leave children or pets unattended in
  vehicles. Increasing moisture this week will limit nocturnal
  radiational and overnight cooling, so morning lows will also
  continue to be well above normal.

* Afternoon temperatures are forecast to be just a few degrees
  cooler for the second half of this week, but heat health risks may
  continue. The timing and extent of thunderstorm coverage and cloud
  cover are factors that are hard to forecast out more than a day or
  two but which could cut off daytime heating in the afternoon
  and/or limit overnight cooling more than is currently forecast.

THUNDERSTORM CHANCES TODAY AND TUESDAY:

* Today the best chance for storms is over the east Sierra south
  of the Tahoe Basin along with slight chances for the southern
  Sierra Front. For Tuesday afternoon/evening, the main focus is
  again over the east Sierra, but there are also slight chances
  across the Tahoe Basin into northeast CA and for much of
  western NV. Given PWAT values between 0.5 and 0.7 inches, a dry
  boundary layer, and very slow storm motions, the main hazards
  today and Tuesday will be cloud- to- ground lightning, strong
  outflow winds, heavy rain, and isolated run- off impacts. Models
  continue to show a weak upper- level short wave moving over
  northern Nevada Tuesday night, bringing potential for some
  overnight elevated storms into Wednesday morning.

THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY:

* For the latter half of the week the ridge over the Pacific
  Northwest will begin to weaken and move east allowing increased
  northward advection of mid-level moisture and elevated PWATs up
  to 1 inch. The extent and timing of cloud cover could limit the
  instability and thus the intensity of storms, so that will be a
  factor to keep an eye on each day. On the other hand, light
  flow overall and high freezing levels will increase the chance
  of localized flash flooding beneath thunderstorm cores. Recent
  burn scars and locations near steep terrain will be areas to
  keep an eye on for potential flash flooding.

INDEPENDENCE DAY WEEKEND OUTLOOK:

* A few high-based thunderstorms could develop each afternoon,
  however, they may be mostly confined to higher terrain and/or
  convergent zones (primarily Lassen County and Mono/Mineral
  Counties). Dry southwesterly flow could arrive as soon as Sunday
  as a weak Pacific Trough approaches the West Coast. If this
  trough moves far enough east, it could start a drying trend in
  the eastern Sierra and northern Great Basin along with a return
  of westerly breezes. JCM

&&

.AVIATION...

Hot, possibly record, temperatures are forecast the next couple of
days which will lead to density altitude concerns across the region,
especially the higher elevation terminals where afternoon highs will
approach 90 degrees. Temperatures will ease mid to late week as the
upper ridge shifts east and moisture/cloud cover increase.

As moisture increases and advects northward, thunderstorms along the
Sierra today will spread farther northward Tuesday and also expand
across NE California and west NV. For today storms should be
mainly south of Hwy 50 and in the Highway 395 corridor, although
buildups and even an isolated storm cannot be ruled out as far
north as KTRK. Chance of thunderstorms include 40% at KMMH, 10% at
KTVL/KMEV and 5% at KTRK/KCXP. Tuesday the better chances for
thunderstorms is still over the east Sierra but expands north to
include the Tahoe Basin, and for Tuesday there will also be an
isolated storm threat across portions of northeast CA and in
western NV as far north as I-80.

Strong and erratic outflow up to 45 kts will be possible with any
storms, and a short period of larger scale outflow winds (gusts
to 25 kts) pushing out from the eastern Sierra into western NV
early to mid evening (roughly 00Z-03Z) will be possible for the
next several days. JCM

&&

.FIRE WEATHER...

Heat and thunderstorms with dry lightning strikes and strong outflow
winds of 50 mph or more remain the main concern this afternoon and
early this week. Storms should transition to heavy rain producers by
Wednesday, perhaps as early as Tuesday for the eastern Sierra. Heavy
rain may lead to some spot flooding later this week. The heat wave
should start to subside by Thursday but there isn't a big cooldown
in the forecast.

Best confidence in storms is across the eastern Sierra and southern
Sierra Front today and Tuesday afternoons where we have raised Red
Flag warnings.

Lesser confidence but increasing potential for thunderstorms and dry
lightning strikes remain in the simulations for Tuesday and perhaps
well into Tuesday evening for the Tahoe area, northern Sierra,
northeast CA and much of western NV. Fire Weather Watch is in effect
for these areas. Expect isolated coverage to develop by late Tuesday
afternoon with a heightened awareness of new fire starts with the
ongoing heat wave.

Thunderstorms continue Wednesday through the end of the week and
turn increasingly wet. Moisture/cloud cover could help decrease the
heat and may squash convective potential in some areas. On the other
end of the spectrum there are a few simulations showing drier
southwest winds and a decrease in storms for July 4-5. Dry winds
after a few days of lightning can allow hold-over fires to emerge.
Best advice for now, be prepared for a extended period of
thunderstorms about the region, but there may be a couple days
over the next week without afternoon/evening storms. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 10 PM PDT Wednesday NVZ001-003>005.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening NVZ420-429.

     Red Flag Warning until 8 PM PDT this evening NVZ421.

     Red Flag Warning from 2 PM to 8 PM PDT Tuesday NVZ421.

CA...Excessive Heat Warning until 10 PM PDT Wednesday CAZ070-071.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening CAZ271-272-278.

     Red Flag Warning until 8 PM PDT this evening CAZ274.

     Red Flag Warning from 2 PM to 8 PM PDT Tuesday CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 28, 2:52 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
252 PM PDT Mon Jun 28 2021

CAZ072-073-NVZ001-003-290045-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
252 PM PDT Mon Jun 28 2021

...Thunderstorms through this evening over the Sierra...

Thunderstorms will continue to develop over the Sierra south of Lake
Tahoe and along the Highway 395 corridor in Douglas and Mono
Counties. Thunderstorm activity should diminish around 8 PM this
evening.

The storms may produce wind gusts in excess of 50 mph, brief periods
of rainfall, and small hail. Dry lightning strikes may also spark
wildfires.

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Crowley
Lake, Sonora Pass, Mono Lake, Coleville, Benton, June Lake, Topaz
Lake, Bridgeport Reservoir, Robinson Creek Campground, Wellington,
Tioga Pass, Conway Summit, Smith, Walker and Grover Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms.

&&

LAT...LON 3755 11892 3759 11903 3774 11913 3771 11923
      3775 11926 3779 11920 3788 11920 3795 11932
      3804 11931 3820 11963 3835 11963 3845 11968
      3869 11998 3876 12000 3892 11931 3802 11828
      3748 11880 3748 11885
TIME...MOT...LOC 2148Z 115DEG 1KT 3800 11917

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:06 PM PDTSevere Thunderstorm WarningREVDouglas54 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.